Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6683 Questions
Question
After a stroke in January 2013 and now on several drugs my kidney specialist tells me I have a progressive drop inplatelet count and is currently 92. Could you please explain what this actually is ,what has caused this and what is the treatment--Regards XXXXX
Posted Tue, 8 Oct 2013 in Brain and Spine
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello,
Thanks for the query.
Brief answer...you need to find the cause for this
Detailed answer....
Although the normal platelet vount is between 0000 to 0000 per ml but a real definition of thrombocytopenia is when the number fall below 50,000 and causes problem.
Thete can be various causes for this low number like....
1....Reduced production of platelets as in heavy alcoholism,HIV infection or chemotherapy or in leukemia or FOLIC acid and B12 deficiency
2.....Increased trapping of platelets by enlarged spleen
3....Increased destruction of platelets,as in 
Diseases like idiopathic thrombocytopenia PURPURA
Autoimmune disease like lupus or rheumatoid arthritis
Drugs like anticonvulsant,methotrexate,heparin,sulfa antibiotics,quinine,H2 blockers and proton pump inhibitors etc.

In your case NEXIUM could be offending agent.

Treatment involves finding the cause by various blood tests and may be bone marrow biopsy and removing the offending agent,if it is the cause.
Other treatments offered are giving steroids if it is idiopathic thrombocytopenia PURPURA.

You must consult a haematologist,as he would be the right person in diagnosing the cause.
I hope it helps however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by
 
Follow-up: Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment? 40 hours later
Thank you for your prompt reply and I ask as I have had an indegestion problem for some years and have been taking Nexium once a day immedeiately after dinner at night so what would you recommend substituting with?
RegardsXXXXX
 
 
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello,
Although it is not sure that reduction in platelet numbers in you is due to NEXIUM Only,but the fact is that one should not take such types of medications for more than 8-12 weeks.
There can be various types of side effects on prolonged use of such type of medications ( proton pump inhibitors )like...
Infection with clostridium DIFFICILE resulting in diarrhoea
Risks of hip fractures are increased
Deficiency of VIT B 12
Deficiency of magnesium which may result in arrythmias,seizures,muscle spasms etc.

In fact you should be investigated for the cause of persistent heart burn or indigestion by getting a endoscopy done.Your persistent indigestion may be due to esophagitis,hiatus hernia,reflux disease( GERD ).
You should also try to change your lifestyle and eating habits by doing following..
....Avoid taking onions,peppermint,high fatty foods,alcohol etc which cause relaxing of lower esophageal sphincter 
....Avoid caffeinated foods like tea,coffee,colas etc
....avoid citrus fruits like oranges and tomatoes
....avoid lying immediately after taking food
.....avoid taking spicy and fried foods
....take small meals frequently.
....take your dinner 2-3 hours before going to be and it should be light.
...do regular exercises 
...take plenty of water.
I would advise you not to quit your NEXIUM cold XXXXXXX and start taking 20 mg instead of 40 mg and it is better to take it in morning on empty stomach.Take it for another 4- 6 weeks and adopt life style changes and dietary changes.
If your symptoms persist or aggravate,I advise you to consult a gastroenterologist for proper diagnosis of your persistent indigestion.
Thanks
Above answer was peer-reviewed by
 
Follow-up: Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment? 25 hours later
AGAIN THANK YOU FOR RESPONSE. WOULD LIKE TO KNOW IS THERE A CONNECTION BETWEEN LOW PLATELETCOUNT AND ANY FORM OF CANCER
REGARDS XXXXXXX XXXXX
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello,
Yes cancer can cause low platelet in blood.
Platelets are manufactured by stem cells,which are present in bone marrow.
Any cancer which destroys the bone marrow can cause low platelet numbers,like...
Leukemias
lymphomas
Even a cancer present in other parts of body and getting metastasised in bone marrow can also close low platelet numbers.
Thanks
Above answer was peer-reviewed by
 
Follow-up: Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment? 10 days later
Again thank you for your valued services and advised I changed my bank card due to a phishing problem. As the problem with Lantis and sever itch disappeared after droping it I still have a swollen left foot and it feels on fire and this is the side affected by the stroke and local GP tells me it would be caused by one of the drugs that am taking and may have to live with it.I think I would have a problem with this being a type 2diabetic, any ideas which one could be creating the problem?
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello,
Swelling of feet can be caused mainly by NORVASC ( AMLODIPUNE ) and to some extent by MINIORESS ,but these drugs generally cause swelling in both the feet.
I have doubts regarding your swelling in one feet only and that too painful.
Drugs don't cause painful swelling and that too only on one feet.
Painful swelling and that too only on one side is generally due to local cause pertaining to that foot or leg only
It could be an infection on your left ankle or vascular occlusion.
My advice to you is to take an opinion from the specialist.
Thanks
Above answer was peer-reviewed by
 
Follow-up: Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment? 18 hours later
Thank you so much for your valued advise as I guarantee it is appreciated
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello,
You are most welcome to ask any query anytime.
Best of luck
Thanks
Above answer was peer-reviewed by
 
Follow-up: Had stroke and now on several medicine, have progressive drop in platelet count. Cause and treatment? 22 hours later
Following is a list of drugs I am prescribed for High Blood Pressure -Coversyl 10mg at night - Minipress 4mg at morning - Minipress 4mg at midday -Norvasc10mg at night -Minipress 10mg at night and Noten 50mg at morning. What may I ask would be your recommendation to control high blood pressure and if Norvasc was dropped what would be substituted. appreciate your service and await your reply-Regards XXXXX
 
 
Answered by Dr. Pavan Kumar Gupta 36 minutes later
Hello,

Normally NORVASC is not substituted for mild swelling however if has to be changed, then a diuretic like AQUAZIDE can be added but very frankly speaking,it should be done neither by you or by me but should be done by your treating doctor only.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor